advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Harpers Ferry, West Virginia, USA:

I have a student who is newly diagnosed with type 1 diabetes and takes Concerta for ADHD, and he currently is only on Humalog for high blood sugars. In the five months since he has been diagnosed, he has only been over the 250 mg/dl [13.9 mmol/L] blood sugar required for coverage, and this was only on two separate weekends when he was not taking his Concerta. On school days, he has occasionally come in to the clinic complaining of feeling woozy and has had low blood glucose (35-48 mg/dl [1.9-2.7 mmol/L]). He has always reported eating well an hour or so previously, and this has been confirmed by parents or teachers in most cases. Does he really have diabetes? Why is he hypoglycemic with no insulin administration?

Answer:

It is not possible, on the basis of the information suppled, to answer your questions. A properly drawn random blood glucose of 200 mg/dl [11.1 mmol/L]l on more than one occasion would be diagnostic. Assuming that this is type 1A (autoimmune) diabetes, routine daily insulin would be indicated, and the low blood sugars would most probably be due to an inappropriate insulin dose in relation to the food consumed.

The parents have a responsibility to explain all this to you, but it also sounds as though this child needs the support of a diabetes care team that includes besides the doctor, a nurse educator, and a medical social worker.

DOB

Additional comments from Dr. Stuart Brink:

You should request information from this child's parents so that you can participate in his health care in a meaningful fashion. You do not provide sufficient information about the diagnosis to answer your questions. Some children enter a honeymoon phase after diagnosis and require very little insulin for several months. Most diabetologists continue a small amount of insulin during this phase. This child may require consultation with a board certified pediatric endocrinologist with expertise in diabetes rather than a general physician if questions such as this continue.

SB

DTQ-20030607161922
Original posting 21 Jul 2003
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.